Nigerian Journal of Orthopaedics and Trauma

CASE REPORT
Year
: 2018  |  Volume : 17  |  Issue : 2  |  Page : 93--97

A case of hip disarticulation following parenteral narcotic abuse and literature reviews


Michael Ebiyon Ugbeye1, Kehinde Adesola Alatishe1, Olayinka Olawoye2 
1 Department of Orthopaedic and Trauma Surgery, National Orthopaedic Hospital, Igbobi, Nigeria
2 Department of Surgery, Eko Hospitals Limited, Lagos, Nigeria

Correspondence Address:
Dr. Michael Ebiyon Ugbeye
Department of Orthopaedics and Trauma, National Orthopaedic Hospital, 120/124 Ikorodu Road, Igbobi, Lagos
Nigeria

Pentazocine is one of the commonly prescribed narcotic analgesics for acute pain management such as post-operative or post-traumatic pain in developing countries. It has a high potential for abuse due to its euphoric effect. This abuse can lead to cutaneous, vascular, respiratory and central nervous system complications. Vascular complications include pseudoaneurysm formation, deep venous thrombosis, arteriovenous fistula, infected thrombi, arterial embolisation, infective endocarditis and gangrene. However, reports of amputation surgery for vascular complications following pentazocine abuse are few in the literature. We report a case of lower limb gangrene following a chronic abuse of self-administered injection pentazocine in a 38-year-old female who inadvertently ruptured her right femoral artery pseudoaneurysm. She had ligation of the bleeding vessel and an iliofemoral bypass surgery with synthetic polytetrafluoroethylene graft. This salvage procedure failed due to graft thrombosis, and she eventually had a right hip disarticulation.


How to cite this article:
Ugbeye ME, Alatishe KA, Olawoye O. A case of hip disarticulation following parenteral narcotic abuse and literature reviews.Niger J Orthop Trauma 2018;17:93-97


How to cite this URL:
Ugbeye ME, Alatishe KA, Olawoye O. A case of hip disarticulation following parenteral narcotic abuse and literature reviews. Niger J Orthop Trauma [serial online] 2018 [cited 2020 Aug 11 ];17:93-97
Available from: http://www.njotonline.org/article.asp?issn=1596-4582;year=2018;volume=17;issue=2;spage=93;epage=97;aulast=Ugbeye;type=0